Indiana, 2008

Damaging Winds in Indiana, July 31, 2008

July 31, 2008 · NWS LOT · 5 events in 2 counties and zones

Strong to severe thunderstorms moved across northwest Indiana during the afternoon hours of July 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the afternoon hours of July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 12:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 12:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
125 PM CDT THU JUL 31 2008

.DISCUSSION...

MORNING UPDATE...

951 AM CDT

SOME SIGNIFICANT CHANGES TO GOING FORECAST THIS MORNING...FOCUSING
ON HEIGHTENED SEVERE WEATHER THREAT ACROSS THE FORECAST AREA THIS
AFTERNOON.

MCS CURRENTLY PROPAGATING ACROSS SOUTHEAST MN/NORTHEAST IA EXPECTED
TO CONTINUE TO TRACK SOUTHEAST TOWARD NORTHERN IL/NORTHWEST IN BY
AFTERNOON IN ASSOCIATION WITH MID LEVEL TROUGH AND 40 KNOT SPEED MAX
DEPICTED BY MORNING RAOB ANALYSIS/CURRENT GOES VAPOR IMAGERY.
DIFFUSE STATIONARY FRONT WHICH SAGGED INTO AREA YESTERDAY REMAINS
ACROSS THE CWA...WITH LATEST VIS SAT PICS SUGGESTING BOUNDARY
CURRENTLY FROM NORTH OF KDBQ...KRPJ...KJOT...SOUTH OF KVPZ LINE.
SURFACE DEW POINT TEMPS IN THE LOWER 70S ALONG/SOUTH OF THIS
BOUNDARY EXPECTED TO RESULT IN UNSTABLE BOUNDARY LAYER AS HEATING
CONTINUES FOR REMAINDER OF MORNING/AFTERNOON HOURS AND STRATUS/FOG
ACROSS SOUTHERN HALF OF SO OF FORECAST AREA DISSIPATES. GIVEN FOCUS
ALONG BOUNDARY AND SIGNIFICANT INSTABILITY AXIS...EXPECT MCS TO
CONTINUE TO PROPAGATE INTO CWA BY MIDDAY/EARLY AFTERNOON AND WILL
LIKELY REINTENSIFY. THUS HAVE AMENDED FORECAST TO INCLUDE
THUNDERSTORMS INTO FAR NORTHWEST COUNTIES BY MIDDAY AND ACROSS
REMAINDER OF CWA THIS AFTERNOON.

RATZER

PREVIOUS DISCUSSION...

330 AM CDT

MAIN CONCERN FOR THE SHORT TERM WILL BE CONVECTION POTENTIAL FOR
TONIGHT. BEYOND THIS...THE FOCUS WILL...ONCE AGAIN...SHIFT TO
INCREASING HEAT IN THE LONG TERM FORECAST PERIOD. FOR THIS
EVENING...LOOKING AT INCREASED POTENTIAL FOR MCS DEVELOPMENT AND
TRACKING OUT OF THE NRN PLAINS/UPPER MISSISSIPPI VALLEY AND INTO
NWRN ILLINOIS. THIS WILL LIKELY BE AN ARTIFACT OF THE CURRENT MCS
ACTIVITY OVER THE DAKOTAS. EXPECT THAT RENEWED MCS SHOULD FIRE IN
ASSOCIATION WITH BOUNDARIES SET DOWN BY THE CURRENT ACTIVITY OVER
THE DAKOTAS. ALSO...IN THE SYNOPTIC SCALE...SHORT WAVE ENERGY WILL
DIVE DOWN THE BACK SIDE OF THE BUILDING UPPER RIDGE AND FOLLOW THE
PREFERRED THICKNESS CHANNEL AND UPPER DIFLUENCE THROUGH NERN IOWA
AND INTO NWRN ILLINOIS THIS EVENING. BASED ON THIS AND GENERAL
MODEL CONSENSUS FOR THE SYNOPTIC SCALE FLOW PATTERN...PLUS A
WARM/MOIST/UNSTABLE ENVIRONMENT IN PLACE...HAVE INCREASE POPS OVER
NORTH CENTRAL ILLINOIS TO LIKELY TO REFLECT THIS IDEA. BEYOND
THIS...THE FOCUS WILL SHIFT TO THE HEAT THAT HAS BEEN ADVERTISED
FOR THE PAST FEW DAYS. THE LATEST MODEL RUNS CONTINUE THE TREND OF
LAST NIGHT/S GUIDANCE IN DELAYING THE ONSET OF THE HEAT UNTIL
SUNDAY AND MONDAY. THE LATEST GUIDANCE SHOWS RELATIVELY DECENT
CONTINUITY WITH LAST NIGHT/S GUIDANCE IN TRENDING TOWARD A MORE
AMPLIFIED AND LESS PROGRESSIVE PATTERN THAN WAS ADVERTISED A COUPLE
DAYS AGO. THUS...SATURDAY WILL LIKELY SEE TEMPERATURES ONLY CLIMB
TO AROUND 90...WHILE THE MORE EXTREME HEAT WILL MOVE IN ON SUNDAY
AND MONDAY AS THE MAIN RIDGE AXIS MOVES OVER THE UPPER MIDWEST.
THE 00Z GFS SHOWS 850MB TEMPS REACHING AROUND 25C...WHICH WOULD
SUGGEST THAT TEMPS SHOULD REACH INTO THE MIDDLE TO UPPER 90S. THUS
HAVE NUDGED UP MAX TEMPS A FEW DEGREES OVER THE GOING FORECAST.
COMBINED WITH DEWPOINTS IN THE UPPER 60S TO MIDDLE 70S...HEAT
INDEX READING WILL LIKELY REACH OR EXCEED 100F OVER MUCH OF THE
AREA. WHILE IT IS TOO SOON FOR HEADLINES JUST YET...HEAT
ADVISORIES WILL LIKELY BE REQUIRED BY SUNDAY OR MONDAY.

KREIN

&&

.AVIATION...

125 PM CDT

1800 UTC TAFS...MAIN AVIATION CONCERN IS ON EVOLUTION OF CONVECTIVE
COMPLEX ACROSS NORTHWEST ILLINOIS. MAIN INSTABILITY AXIS AT 18Z IS
POSITIONED FROM EASTERN IOWA INTO NORTH CENTRAL ILLINOIS WITH
MAGNITUDE OF INSTABILITY TAPERING ACROSS FAR NORTHEAST ILLINOIS
WHERE LAKE BREEZE HAS MADE SOME INLAND PROGRESS. HAVE INCLUDED
MENTION OF THUNDER IN TERMINALS THROUGH 21Z. WINDS ARE THE MAIN
CONCERN WITH THIS CONVECTION WITH SEVERAL REPORTS OF 50 TO 60 KNOT
WIND GUSTS WITH TEHSE STORMS. AT THIS TIME HAVE INCLUDED GUSTS IN
THE 30 TO 40 KNOT RANGE WITH THE STORMS IN THE TERMINAL FORECASTS
WITH EXPECTATION THAT POSSIBLE REDEVELOPMENT OF BOW ECHO WILL FOCUS
CLOSER TO THE INSTABILITY AXIS SOUTH OF THE TERMINALS SO HAVE HELD
OFF ON HIGHER END WIND GUSTS AT THIS TIME. NOT EXPECTING LAKE BREEZE
TO MAKE MUCH MORE SIGNIFICANT PROGRESS WESTWARD WITH WINDS LIKELY
BECOMING VARIABLE AGAIN IN THE WAKE OF THIS COVECTIVE COMPLEX LATE
THIS AFTERNOON.

FOR TONIGHT...EXPECTING RENEWED THUNDERSTORM DEVELOPMENT WEST OF THE
AREA AS AN UPPER LEVEL SHORT WAVE MOVES OUT OF THE NORTHERN PLAINS.
CONDITIONS SEEM CONDUCIVE FOR ANOTHER CONVECTIVE COMPLEX TO APPROACH
NORTHERN ILLINOIS LATE TONIGHT AND HAVE INCLUDED A PROB30 MENTION OF
THUNDER AFTER 06Z.

MARSILI

&&

.MARINE...
259 AM CDT

LOW PRESSURE WILL ANCHOR OVER SOUTHERN QUEBEC THROUGH SUNDAY WITH A
SERIES OF HIGHS AND LOW ALTERNATING OVER THE LAKES THRU THAT PERIOD.
WEAK HIGH PRESSURE WILL MOVE ACROSS THE WESTERN LAKES LATER TODAY
BEFORE A WEAK AREA OF LOW PRESSURE DEVELOPS ACROSS THE CENTRAL
PLAINS AND MOVES ACROSS LAKE MICHIGAN ON FRIDAY. THEN ANOTHER WEAK
AREA OF HIGH PRESSURE WILL MOVE ACROSS THE WESTERN LAKES LATE
SATURDAY AND SATURDAY NIGHT...AS LOW PRESSURE DEVELOPS OVER THE
PLAINS. THIS RATHER WEAK AREA OF LOW PRESSURE WILL MOVE INTO THE
WESTERN LAKES MONDAY. WINDS THROUGH THE WEEKEND WILL BE RATHER LIGHT
WITH DIRECTIONS REVOLVING AROUND THE CLOCK AND AT TIME BECOMING
LIGHT AND VARIABLE. THUS NO GALES ARE IN JEOPARDY OF APPEARING.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 31, 9:01 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1001 AM CDT THU JUL 31 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011515-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1001 AM CDT THU JUL 31 2008 /1101 AM EDT THU JUL 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS SOME MAY PRODUCE:
 DAMAGING WINDS IN EXCESS OF 70 MPH.
 PENNY SIZED HAIL.
 FREQUENT LIGHTNING.
 HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

A THUNDERSTORM COMPLEX ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA
WILL MOVE INTO SOUTHERN WISCONSIN AND FAR NORTHERN ILLINOIS EARLY
THIS AFTERNOON...AND THEN ACROSS THE REMAINDER OF THE OUTLOOK AREA
INCLUDING AREAS SOUTH OF INTERSTATE 80 DURING THE MID AND LATE
AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA AND SOUTHEAST MINNESOTA THIS EVENING...AND
MOVE INTO NORTHERN ILLINOIS DURING THE OVERNIGHT HOURS.

  DISCUSSION:

SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND NORTHERN
IOWA ARE EXPECTED TO TRACK SOUTHEAST THROUGH THE AFTERNOON HOURS
ALONG A FRONTAL BOUNDARY STALLED ACROSS NORTHERN ILLINOIS. THESE
THUNDERSTORMS MAY WEAKEN ACROSS EASTERN IOWA AND SOUTHWEST
WISCONSIN LATE THIS MORNING...BUT ARE EXPECTED TO INTENSIFY ONCE
AGAIN THIS AFTERNOON AS DAYTIME HEATING ALLOWS UNSTABLE CONDITIONS
TO DEVELOP ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA. HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS EVENING ACROSS SOUTHERN MINNESOTA AND
NORTHERN IOWA IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY. THESE
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA OVERNIGHT AND MAY ALSO POSE A SEVERE
RISK...MAINLY IN THE FORM OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG UPPER LEVEL RIDGE BUILDING ACROSS THE PLAINS AND INTO
THE MIDWEST WILL BRING THE HIGHEST TEMPERATURES OF THE SUMMER TO
THE REGION. TEMPERATURES MAY CLIMB INTO THE MIDDLE 90S BY SUNDAY
AND THE MIDDLE TO UPPER 90S BY MONDAY. COMBINED WITH HIGH
HUMIDITY...THE HEAT INDEX MAY EXCEED 100 DEGREES SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-011515-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1001 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011515-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1001 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY.
SOME STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, Jul 31, 12:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
152 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BELVIDERE               42.25N 88.85W
07/31/2008                   BOONE              IL   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

ED F
Local storm report, Jul 31, 1:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     MACHESNEY PARK          42.36N 89.04W
07/31/2008                   WINNEBAGO          IL   BROADCAST MEDIA

            SHINGLES BLOWN OFF ROOF. SMALL PEACH TREE SNAPPED OFF ONE
            FOOT ABOVE THE GROUND.

&&

ED F
Local storm report, Jul 31, 1:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
206 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     OREGON                  42.01N 89.34W
07/31/2008                   OGLE               IL   BROADCAST MEDIA

            ARM SIZED TREE BRANCHES DOWN

&&

ED F
Local storm report, Jul 31, 1:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
217 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     ADDISON                 41.93N 88.01W
07/31/2008                   DUPAGE             IL   LAW ENFORCEMENT

            TREE DOWN IN ADDISON.

&&

RODRIGUEZ
Local storm report, Jul 31, 1:19 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
219 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND GST     WEST DUNDEE             42.10N 88.29W
07/31/2008  M62 MPH          KANE               IL   TRAINED SPOTTER

            NEAR RANDALL RD. AND ROUTE 72.

&&

RODRIGUEZ
Local storm report, Jul 31, 1:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     VILLA PARK              41.89N 87.98W
07/31/2008                   DUPAGE             IL   EMERGENCY MNGR

            WIRES DOWN.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 31, 1:55 PM CST
Where
Lake County, St John
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.450, -87.470

Multiple 8 to 10 inch diameter trees were uprooted. Damage was reported to a roof.

Thunderstorm Wind, Lake

When
July 31, 2:03 PM CST
Where
Lake County, 1.63 mi SSE of Gary
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.599, -87.337

Wind gusts to 70 mph were estimated near downtown Gary.

Thunderstorm Wind, Porter

When
July 31, 2:14 PM CST
Where
Porter County, 3.18 mi WSW of Sedley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -87.230

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Lake

When
July 31, 2:16 PM CST
Where
Lake County, Hobart
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -87.230

Wind gusts were estimated to 65 mph in Hobart.

Thunderstorm Wind, Porter

When
July 31, 2:30 PM CST
Where
Porter County, 1 mi E of Valparaiso
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -87.031

Wind gusts were estimated to 60 mph one mile east of Valparaiso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124341, 124342, 124345, 124343, 124344.